Aa
A
A
Close
Avatar universal
Brain zaps are extreme
Can brain zaps be masking an underlying illness. When these occur I feel like I am dying.  It is almost an out of body experience with numbness in my head and down my body. I feel like I am having a stroke or my brain is bleeding. This is very scary and is accompanied by labor breathing and a concious effort to stop the next zap from happening but I cant control them. What is wrong with me?
Cancel
7 Answers
Page 1 of 1
1696489 tn?1370825574
I have had these also.  Yours may NOT be the same thing.  But I had a CT scan done, and was told that they were 'pseudo-seizures' and that they were harmless.  I suggest you have a CT scan done, and possibly an EEG as well, to be sure they are not of epileptic nature or otherwise.  In my case, I was given medications to control them, and now I don't have them anymore, other than the odd one here and there.  Hope this helps.  Blessings - Blu
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Did you recently stop an antidepressant or benzo?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
480448 tn?1426952138
I was going to ask the same thing Paxiled did.  "Brain zaps" are extremely common symptoms of the discontinuation syndrome of certain meds.

If you aren't coming off any meds, then definitely a check-up is in order.  It's always important to rule out a physical cause first before assuning symptoms are anxiety related.

Keep us posted, okay?
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I have been on Geodon and Viibryd for 8 months and these started slowly but have increased to nightly episodes.  I take my meds as prescribed but as I am falling asleep each night these electrical jolts bring me violently out of sleep. The tingling in my head and arms worry be that I am having a stroke or a brain bleed. This is the best descriptionI have for what is happening  to me. I have an appointment to day with my general physician to talk about this.
Comment
Cancel
Comment
20792078 tn?1507746876
Did you ever find out what it was?
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Are you bipolar?  And by that I don't mean bipolar 2, 3, or any other bipolar.  There is only one true bipolar, the others are made up versions of depression and usually don't require the use of an antipsychotic unless all else has failed to help.  As for the Vibryd, I'm not that familiar with this ssri, but if it has a very short half life in the body it is possible you're suffering withdrawal from it during your sleep, which would be an explanation for the brain zaps.  A solution to this is to divide the dose into two per day so you're brain is never without it.  This happens to some people because many ssris and snris have extremely short stays in the body and when they leave you're subject to what people often suffer when they stop taking these meds.  You might discuss this with your psychiatrist.
Comment
Cancel
Comment
20792078 tn?1507746876
I do not believe this I have been struggling with mental illness all my life and was just recently diagnosed with Bipolar II. Which can explain a lot. It has been very hard for doctors to treat my depression and mood swings until just recently. I do refuse to go on an anti psychotic however they put me on lamotrigine. It has help significantly with the depression and moods. I do not get full manic episodes. I have been on SSRI And SNRI with nothing helping the depression and only the anxiety. Please do not state that there is only one Bipolar when you are not a health professional.  
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I only recently learned what brain zaps are about a month ago. But I've been experiencing them for over 30 years. Only recently have I been put on medication for anxiety due to alcoholism. I was a heavy drinker for 14-15 years and quit a year ago. Within this past year stress and anxiety has been getting worse and worse and the brain zaps started coming back, I went on medication for the anxiety, and then I stopped taking my meds and the Brain zaps went into overdrive. I have no answers for this, I'm still looking.
Comment
Cancel
Comment
20792078 tn?1507746876
You can get brain zaps from SSRI withdraw. Please never go cold turkey and only wean off the medication. If you would like a taper method, please message me.. I can help you.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
20792078 tn?1507746876
First, what kind of medications are you on? And what is your past health like? and your age/gender? These will help me answer your question to the best of my knowledge.
Comment
Cancel
Comment
Avatar universal
boldbeauty, you're new to the site it seems, so you have to realize, this post is four years old.  Hopefully the poster has found peace by now.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
Avatar universal
Blank
2017-
12 hrs ago by brice1967
242912 tn?1402547092
Blank
Jade59 commented on NA
Dec 15
Avatar universal
Blank
3od commented on A very inspiring colu...
Dec 14
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
370181 tn?1428180348
Blank
Arlington, WA
Avatar universal
Blank
973741 tn?1342346373
Blank
675718 tn?1449992146
Blank
El Paso, TX
Anxiety Community Resources
Top Anxiety Answerers
Avatar universal
Blank
Arlington, VA
370181 tn?1428180348
Blank
Arlington, WA
Avatar universal
Blank
973741 tn?1342346373
Blank
675718 tn?1449992146
Blank
El Paso, TX